A study published in Archives of Internal Medicine, Vol. 165, Jan 24, 2005, found that 92% of adverse drug events (ADEs) could be detected by simply reviewing patient surveys. This is consistent with another study in which patients reported with 79% accuracy the occurrence of an ADE when they thought they were experiencing one. I guess what we think and feel actually means something! In the first study, the theory of the authors was if patients and physicians communicated more effectively then these ADEs could be better managed, meaning that they would not go on for longer periods of time, not lead to emergency room visits, nor hospitalization. In detail: Patients identified 286 medication-related symptoms but discussed only 196 (69%) with their physicians, and physicians subsequently changed therapy 76% of the time. So out of 286 identified symptoms, only 150 (52%) were acted upon. In some instances the physician rightly determined that the symptoms were not medication-related, but could have also dismissed other symptoms prematurely. More needs to be done to help detect signs of ADEs earlier and to act upon them more diligently and not dismiss complaints as if they were from “old age”. We also need to educate about the unique adverse effects from medications that one does not currently have knowledge of, such as systemic effects from eye drops and memory loss from statins, as a couple examples.
In this study the most frequently reported symptoms were: gastrointestinal problems, fatigue, dizziness, problems with balance, rash or itching, which all accounted for 55% of reported symptoms. But what did the researchers miss because they were not knowledgeable about the unexpected adverse effects of some medications? Just about any complaint that an older adult has can be medication-related. Think of all the adverse effects I’ve discussed on this site such as: urinary incontinence, muscle aches, memory loss, poor balance and falls, insomnia, among many others, all assumed to be age-related complaints. In summary, if you are experiencing what you think to be medication-related symptoms, have your medications reviewed in order to determine if a medication is affecting your function or quality of life so you can avoid unnecessary discomfort or harm.